Mississippi, 2003

Flash Flooding and Damaging Winds in Mississippi, June 14, 2003

June 14, 2003 · NWS JAN · 4 events in 3 counties and zones

2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 14, 9:30 AM CST, 4 hours earlier.

Area forecast discussion, Jun 14, 9:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT SAT JUN 14 2003

UPDATED ZONES TO REMOVE AFTERNOON WORDING...TWEAKED TEMPS AND UPPED
POPS IN THE NORTHEAST.

AREA RADARS INDICATE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
AND MOVING NORTHEAST OVER THE FORECAST AREA. EXPECT COVERAGE TO
INCREASE THE REMAINDER OF THE AFTERNOON. POPS LOOKED GOOD IN MOST
AREAS...HOWEVER THE NORTHEAST PORTION OF THE FORECAST AREA HAS HAD
OFF AND ON SHRA/TSRA MOST OF THE MORNING...AND ANY LINGERING
BOUNDARIES OR DIFFERENTIAL HEATING COULD SPARK ADDITIONAL ACTIVITY.
UPPED POPS IN THIS AREA SLIGHTLY.

ONLY OTHER BEYOND TWEAKING UPDATE WAS TO RAISE THE MAX TEMPS IN THE
SOUTH TO THE UPPER 80S. MORE PEEKS OF SUNSHINE IN THIS AREA...AND
TEMPS HAVE ALREADY RAISED INTO THE LOWER 80S. WILL BUMP TEMPS UP
FROM THE MID 80S TO UPPER 80S...CONSIDERABLE CLOUD COVER SHOULD KEEP
TEMPS FROM REACHING ABOVE 89.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32/LISTEMAA
Hazardous weather outlook, Jun 14, 12:38 PM CST, 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151838-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI THIS AFTERNOON AND OVERNIGHT. THERE IS A SLIGHT
CHANCE THAT SOME THUNDERSTORMS WILL BECOME SEVERE AND PRODUCE
BRIEF DAMAGING WIND GUSTS BUT THESE WILL REMAIN ISOLATED IN
NATURE AND MOST STORMS WILL STAY WELL BELOW SEVERE LIMITS.

THE AIR MASS REMAINS VERY HUMID ACROSS THE REGION AND WILL
PROVIDE AMPLE FUEL FOR THUNDERSTORMS AS WEAK WEATHER DISTURBANCES
CONTINUE TO TRACK ACROSS THE AREA. SCATTERED TO NUMEROUS
THUNDERSTORMS CAN BE EXPECTED BY EARLY AFTERNOON TODAY AS THE
NEXT WEATHER SYSTEM APPROACHES THE MISSISSIPPI RIVER.

...FLOODING...
THUNDERSTORMS WILL PRODUCE PERIODS OF LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND TONIGHT...MANLY SOUTH OF INTERSTATE 20 AND WEST OF
INTERSTATE 55.

A HUMID AIR MASS WILL REMAIN OVER THE REGION TODAY AND TONIGHT
AND ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR
HEAVY RAINFALL. RAIN AMOUNTS OF ONE TO TWO INCHES WITHIN A SHORT
AMOUNT OF TIME WILL BE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY
OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI. THE PRIMARY RISK WILL BE WIND IN EXCESS OF 60 MILES
AN HOUR. PERIODS OF HEAVY RAINFALL WILL ALSO OCCUR AND MAY
PRODUCE PONDING WATER ON ROADWAYS AND IN LOW LYING AREAS.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOIST AND
UNSTABLE AIRMASS OVER THE REGION. DISTURBANCES IN UPPER LEVELS OF
THE ATMOSPHERE WILL CONTINUE TO TRACK ACROSS THE REGION. A
FRONTAL BOUNDARY WILL DRAPE ACROSS THE REGION MONDAY TO ENHANCE
THE CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF
NEXT WEEK...AS AN UPPER-LEVEL LOW PRESSURE CENTER REMAINS NEAR
THE MID-MISSISSIPPI VALLEY.  STRONG THUNDERSTORMS MAY OCCUR ON
ANY ONE OF THE DAYS AS A TROPICAL AIRMASS WILL SUPPORT THE
PRODUCTION OF HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME.
HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 14, 1:30 PM CST
Where
Lamar County, 2 mi E of Sumrall
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.417, -89.517

Thunderstorm Wind, Forrest

When
June 14, 1:40 PM CST
Where
Forrest County, Central Portion
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.217, -89.267

Flash Flood, Lamar

When
June 14, 2:34 PM CST to 4:00 PM CST
Where
Lamar County, Oak Grove
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood.

Flash Flood, Rankin

When
June 14, 3:14 PM CST to 4:20 PM CST
Where
Rankin County, 2 mi S of Star
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heavy rains caused a portion of Highway 49 to be covered with water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360072, 5360073, 5360074, 5360368.